There are some genuine dangers associated with mixing alcohol and antibiotics. Depending on the type of antibiotic, any number of unpleasant and serious interactions can occur.
Antibiotics are there to be used only when necessary and to provide life-saving treatment against the spread of bacterial infections. Alcohol naturally suppresses our immune system for 24 hours post-consumption. Drinking alcohol whilst unwell really is not a good idea and will most certainly slow down your recovery.
In addition to counteracting the effectiveness of antibiotics, alcohol can also increase the unpleasant side effects commonly associated with antibiotic medications.
Antibiotics are well known for causing nausea and stomach upsets as a side effect in many people. Drinking alcohol whilst taking antibiotics will only increase nausea caused by the medication.
Drinking alcohol whilst taking antibiotics can also increase other unpleasant side effects such as sluggishness, dizziness, drowsiness, stomach pain, diarrhoea, bloating, poor quality sleep and impaired concentration.
If the label that accompanies antibiotics states ‘warning: alcohol should be avoided’ or similar, it means just that! Drinking alcohol whilst taking antibiotic medication can be very harmful to your health. Here we look at the various reasons why.
Antibiotics are a type of powerful medication that is used to stop or slow down the growth of bacteria. They do not work in treating any virus and therefore are only prescribed to treat bacterial infections and diseases.
There are many different types of antibiotics available, and each is designed to target different types of illnesses associated with a certain type of bacteria.
Some types of antibiotics are considered to be broad-spectrum and are commonly used to treat several different bacteria.
The side effects commonly associated with taking a course of antibiotics are relatively harmless. Any side effects experienced tend to stop once the course is completed or shortly afterwards.
However, continuing to drink alcohol during and/or shortly after a course of antibiotics can prolong problems with the stomach and gastrointestinal tract due to imbalances in good gut bacteria. This can lead to continued abdominal pain, bloating, nausea, headaches and diarrhoea.
In some cases, a person can be intolerant or even allergic to a specific type of antibiotic, and this can lead to more serious side effects. Any rashes, hives, swelling, chest pains, difficulty in breathing, severe dizziness or violent vomiting should be reported to your doctor at once.
Any side effects of antibiotics are a good reason not to mix alcohol with them, as alcohol will only exacerbate any side effects a person is experiencing (1)
Not only are the side effects of antibiotics more pronounced, and their effectiveness reduced, but the mix of alcohol with certain types of antibiotics can cause life-threatening complications.
This could be similar to the effects a person would experience after drinking while on the alcoholism treatment drug, disulfiram Antabuse.
Below are the possible effects of mixing alcohol with certain common types of antibiotics:
Doxycycline – Mixing Doxycycline with alcohol can induce nausea and vomiting as well as reducing the effectiveness of the medicine
Minocycline – Mixing Minocycline with alcohol reduces the effect of the medication and causes nausea. It can also lead to complications with the liver and cause the onset of liver disease or the worsening of a pre-existing liver problem.
Metronidazole – Mixing Metronidazole with alcohol can cause headaches, stomach cramps, nausea and vomiting.
Penicillin – Mixing alcohol and penicillin will reduce the effectiveness of the antibiotic, and it may take you longer to recover from illness
Co-amoxiclav – Mixing alcohol and co-amoxiclav will increase feelings of nausea, delay recovery and can cause liver problems if alcohol is consumed in excess.
Ciprofloxacin/Levofloxacin/Moxifloxacin – Mixing any of these commonly prescribed antibiotics with alcohol will delay your recovery. Excessive consumptions whilst taking a course of these antibiotics can cause disorientation, confusion and memory loss.
Sulfamethoxazole and Trimethoprim – Mixing Sulfamethoxazole or Trimethoprim with alcohol can lead to fatigue, nausea and even a folic acid deficiency
Linezolid – Mixing Linezolid with alcohol can be particularly dangerous and can lead to the development of symptoms such as agitation, sweating, fever, confusion, increased blood pressure, changes in mood, muscle spasms, palpitations, heart attack, seizures, coma and death (source NHS website) (2)
Every person reacts differently to both alcohol and various medications. The more alcohol consumed whilst taking a course of antibiotics, the greater the risk of suffering not only physical but also negative mental health effects.
In addition to causing physical harmful side effects, mixing alcohol and antibiotics can also negatively impact your mental health.
Feeling physically unwell can naturally make us feel low in mood, but drinking whilst taking medications can also cause other unpleasant mental health effects.
Mental health symptoms associated with mixing alcohol and antibiotic medications include agitation, mood swings, insomnia, reduced cognitive ability, cognitive ‘fog’, reduced concentration span, confusion, memory loss and anxiety.
Whilst all of these mental health side effects can naturally be brought about by drinking too much or as a side effect of certain antibiotic medications, by combining them both the risk of suffering from these unpleasant side effects increases as does their severity.
Whilst taking antibiotics, it is worth also noting that your tolerance to alcohol will be lowered. You may find that you feel the effects of alcohol more than normal and that hangovers are prolonged and more unpleasant.
Antibiotics can change the rate at which we process alcohol. This is due to their effects on the stomach, intestines and liver – all of which play a major role in the absorption and processing of alcohol.
One of the main concerns is that patients will skip their medication in favour of drinking, thus rendering it ineffective. Antibiotics must be taken as instructed and the course completed for them to work fully.
Whilst with many antibiotics, the odd unit of alcohol won’t cause any significant harm, and there are a few that should never be combined with alcohol.
Fighting a bacterial infection, the body’s immune system will already be under pressure, causing you to feel unwell. Add to this the fact that a hangover will be more pronounced, is it really worth the risk of feeling even more unwell for the sake of a few (or more) drinks?
Doctors are now cautious about prescribing antibiotics as it has been found that overprescribing can lead to resistance; in other words – the medication not working effectively.
Drinking alcohol whilst taking a course of antibiotic medication, or skipping medication in favour of drinking, could potentially lead to them not fully working. You will then require a further course of antibiotic treatment as a result.
If you need help to stop drinking, Rehab Guide provide full medical alcohol detoxes, conducted by qualified physicians within the safety of our CQC registered and regulated rehabs. Please call our dedicated treatment professionals today for more information on our services and sources of local alcohol support.